Maine, 2010

Damaging Wind in Maine, September 8, 2010

September 8, 2010 · NWS GYX · 1 event in 1 county or zone

An isolated severe thunderstorm downed trees in Sabattus.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated severe thunderstorm downed trees in Sabattus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 8, 8:15 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 8, 8:15 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
915 AM EDT WED SEP 8 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TODAY AS LOW PRESSURE
CROSSES SOUTHERN CANADA AND MOVES INTO NORTHERN MAINE. LOW
PRESSURE WILL REMAIN NEARLY STATIONARY OVER NORTHERN MAINE AND NEW
BRUNSWICK THROUGH THURSDAY AND WILL MOVE INTO THE MARITIMES ON
FRIDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE WEST ON
SATURDAY AND WILL MOVE OFFSHORE ON SUNDAY AS A COLD FRONT
APPROACHES FROM THE WEST. THE COLD FRONT WILL CROSS THE REGION
SUNDAY NIGHT AND MONDAY. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD
OVER THE AREA MONDAY NIGHT. ANOTHER COLD FRONT WILL CROSS THE
REGION ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...
HAVE UPDATED TO INCLUDE THUNDERSTORMS IN THE FORECAST. IN
FACT...HAVE INCLUDED ENHANCED WORDING FOR ISOLATED STORMS TO
CONTAIN DAMAGING WINDS IN AGREEMENT WITH THE SPC DISCUSSION.

CAPES INCREASE TO OVER 1000 J/KG OVER THE NEXT FEW HOURS WITH
LOWERING LIS TO AROUND -3 AND A VERY STRONG JET APPROACHING ALOFT.
LOW LEVEL DEW POINTS HAVE INCREASED INTO THE MID 60S AS WELL.

EXPECT LINES OF STORMS OVER VT AND NY TO CONTINUE TO STRENGHTEN
THIS MORNING AS THEY MOVE EAST.

ONLY MINOR CHANGES TO THE REST OF THE FORECAST PACKAGE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
UPPER LOW WILL SETTLE INTO NORTHERN NEW ENGLAND TONIGHT RESULTING
IN MOSTLY CLOUDY SKIES WITH A CONTINUING CHANCE OF SHOWERS. ONCE
AGAIN BEST CHANCE OF PRECIP WILL BE IN THE MOUNTAINS...ESPECIALLY
DURING THE SECOND HALF OF THE NIGHT. CLOUDS SHOULD HELP KEEP MOST
AREAS IN THE 50S FOR LOWS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE CD FNT IS WELL OFF TO THE E BY THURSDAY MORNING. THE H5 UPR LVL
CUTOFF LOW IS CENTERED OVER THE REGION WITH CLOUDY, COOL AND
UNSETTLED WX WITH THE THREAT OF SHRA ACROSS THE REGION...ESPECIALLY
IN THE MT ZONES.

THIS UPR LVL SYSTEM SLOWLY MOVES E ON FRIDAY BUT CONTINUES WITH LOTS
OF CLOUDY, COOL WX WITH STILL A CHC OF SHRA...THOUGH NOT QUITE AS
WIDESPREAD AS ON THURSDAY.

THE UPR LVL SYSTEM FINALLY MOVES TO THE E WITH H5 HEIGHTS RISING ON
SATURDAY WITH HIGH PRES BUILD IN AT THE SFC, THIS WILL GIVE US DRY
MILD WX.

THE BREAK FROM PRCP WON'T LAST LONG IN THIS NOW UNSETTLED WX PATTERN
AS AN H5 SHORT WAVE MOVES IN FROM THE W...PUSHING A WRM FNT INTO THE
REGION SATURDAY NGT INTO SUNDAY...FOLLOWED BY A CD FNT SUNDAY NGT.
THIS FNT WILL EXIT TO THE E ON MONDAY AS HIGH PRES TRIES TO BUILD IN
FROM THE W. THIS MAY BRING A BREAK TO THE PRCP MONDAY OR MONDAY NGT.
HOWEVER, ANOTHER CD FNT BRINGS THE THREAT OF SHRA TUESDAY OR
WEDNESDAY.

GENERALLY USED GFS40/NAM/PREVIOUS FCST...HPC QPF AND MAV/MET MOS
BLEND FOR  THURSDAY THRU FRIDAY...THEN USED GMOS FOR REST OF THE
FCST.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...SOME AREAS OF MVFR CEILINGS/VSBY THIS MORNING...THEN
VFR THIS AFTERNOON AND TONIGHT.

LONG TERM /THURSDAY THROUGH SUNDAY/...UNSETTLE WX WITH THE CHC OF
SHRA THURSDAY INTO FRIDAY WITH MVFR CIG AND VSBY PSBL WITH ANY
SHRA. ANOTHER CHC OF SHRA SATURDAY NGT AND SUNDAY WITH MVFR CIG
AND VSBY PSBL.

&&

.MARINE...
SHORT TERM...SCA THROUGH THIS EVENING FOR WINDS/WAVES.

LONG TERM /THURSDAY THROUGH SUNDAY/...DESPITE AN UNSETTLED WX
PATTERN WITH A SERIES OF FRONTAL SYSTEMS MOVING THRU DURING THE
LONG TERM PERIOD...WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA
LEVELS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ150-
     152-154.

&&

JC
Hazardous weather outlook, Sep 8, 7:54 AM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
854 AM EDT WED SEP 8 2010

MEZ007>009-012>014-018>028-NHZ001>010-013-014-091300-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
854 AM EDT WED SEP 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. A FEW STORMS MAY
PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-091300-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
854 AM EDT WED SEP 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 8, 8:43 AM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
943 AM EDT WED SEP 8 2010

MEZ007>009-NHZ001-002-081600-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN...COLEBROOK...BERLIN...LANCASTER
943 AM EDT WED SEP 8 2010

...SHOWERS AND THUNDERSTORMS WILL CROSS NORTHERN NEW HAMPSHIRE AND
THE MOUNTAINS OF MAINE LATE THIS MORNING...

A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE CANADIAN
BORDER WILL MOVE ACROSS NORTHERN NEW HAMPSHIRE AND THE MOUNTAINS
OF MAINE THROUGH NOONTIME. A FEW OF THE STORMS MAY CONTAIN BRIEF
HEAVY DOWNPOURS AND STRONG GUSTY WINDS. EXPECT A FEW WIND GUSTS
OVER 40 MPH.
Special weather statement, Sep 8, 11:27 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1227 PM EDT WED SEP 8 2010

MEZ021-022-025-026-081715-
INTERIOR WALDO-KENNEBEC-LINCOLN-SAGADAHOC-
1227 PM EDT WED SEP 8 2010

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...WALDO COUNTY...
SAGADAHOC COUNTY AND LINCOLN COUNTY THROUGH 115 PM EDT...

AT 1227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LITCHFIELD...OR ABOUT 10 MILES
SOUTHWEST OF GARDINER...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LITCHFIELD...PEACOCK
BEACH STATE PARK...DRESDEN...WEST GARDINER...FARMINGDALE...
RANDOLPH...PITTSTON...GARDINER...HALLOWELL AND AUGUSTA THROUGH 115 PM
EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

LAT...LON 4415 6936 4407 6996 4411 7001 4413 7000
      4413 7002 4416 7002 4418 7000 4420 7002
      4446 6951 4430 6943 4424 6944 4421 6939

KIMBLE
Special weather statement, Sep 8, 11:56 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1256 PM EDT WED SEP 8 2010

MEZ019-020-024-026-081730-
ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR CUMBERLAND-LINCOLN-
1256 PM EDT WED SEP 8 2010

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...CUMBERLAND
COUNTY AND LINCOLN COUNTY THROUGH 130 PM EDT...

AT 1256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 2 MILES
NORTHEAST OF MECHANIC FALLS TO 7 MILES EAST OF NAPLES...MOVING EAST
AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
SEBAGO LAKE STATE PARK...RAYMOND...POLAND...MECHANIC
FALLS...CASCO...RANGE PONDS STATE PARK...MINOT...NEW
GLOUCESTER...LEWISTON AND AUBURN THROUGH 130 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

LAT...LON 4423 6966 4418 7000 4413 7002 4409 6978
      4414 6973 4413 6973 4406 6977 4412 6998
      4408 7002 4407 7001 4404 6978 4403 6979
      4406 7001 4395 7002 4388 7063 4421 7032
      4424 7008 4418 6999 4427 6963

KIMBLE
Special weather statement, Sep 8, 12:16 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
116 PM EDT WED SEP 8 2010

MEZ020-021-025-081745-
ANDROSCOGGIN-KENNEBEC-SAGADAHOC-
116 PM EDT WED SEP 8 2010

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY AND SAGADAHOC COUNTY THROUGH 145 PM EDT...

AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF LEWISTON TO 5 MILES SOUTH OF AUBURN...MOVING EAST AT 30
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LEWISTON...AUBURN...GREENE...SABATTUS...WALES...LISBON...LITCHFIELD..
.BOWDOIN...PEACOCK BEACH STATE PARK AND WEST GARDINER THROUGH 145 PM
EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4402 6987 4400 7025 4403 7030 4419 7021
      4426 6978

KIMBLE

The radar

The Portland,ME radar (KGYX), 28 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Androscoggin

When
September 8, 12:25 PM EST to 12:30 PM EST
Where
Androscoggin County, 0.5 mi W of Sabattus
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.120, -70.110

An isolated severe thunderstorm downed trees on Southerland and Williams Roads in Sabattus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261896.